Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 50, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1997, 4:46 PM EDT for Brevard County, Florida. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1997, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 19, 1997, 5:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:05 PM EDT | Thunderstorm Wind 60 | Cape Kennedy Rgnl, FL | Wind gusts of 60 knots were reported at Kennedy Space Center along with minor damage to a roof. |
| Jun 19, 5:45 PM EDT | Thunderstorm Wind 62 | (Cof)Patrick Afb, FL | Wind gusts of 62 knots were reported a Patrick Air Force Base. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1911 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS01 KMLB 192047 RRA SVRMLB FLC009-192145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 446 PM EDT THU JUN 19 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 445 PM...DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS FROM CAPE CANAVERAL TO NEAR TITUSVILLE. THE STORMS WILL MOVE SOUTH AT 15 MPH TOWARDS SHARPES...MERRITT ISLAND...COCOA AND COCOA BEACH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:24 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 19, 2:24 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 223 PM EDT THU JUN 19 1997 CURRENTLY...FEW SHOWERS AND THUNDERSTORMS STARTING TO POP OVER NORTHERN SECTIONS. SATELLITE APPEARS TO SHOW THAT CIRRUS MOTIONS WERE PAINTING A PICTURE OF WEAK UPPER LEVEL CONFLUENT FLOW... ESPECIALLY OVER SOUTHERN SECTIONS. TONIGHT...SLIGHT CHANCE FOR EVENING POPS LOOKS OKAY AS ATMOSPHERE LIKELY TO YIELD LIMITED COVERAGE OF THUNDERSTORMS. FRIDAY/SATURDAY...MODELS SHOW UPPER TROUGH WEAKENING BUT CONTINUING TO EXTEND INTO THE GULF WITH TUTT CELL MOVING SOUTHWESTWARD. THIS SHOULD LESSEN THE AMOUNT OF SUBSIDENCE WITH TIME AS UPPER FLOW TAKES ON SOUTHERLY COMPONENT. PRECIPITABLE WATER VALUES FORECAST CLOSE TO NORMAL. THEREFORE...POPS CLOSER TO CLIMO THAT MODELS SHOW LOOK GOOD. SURFACE RIDGE AXIS NOT PROGGED TO CHANGE A LOT...SO WE SHOULD CONTINUE WITH MOSTLY A WEST/NORTHWEST FLOW AND THE POSSIBILITY OF A SEA BREEZE RIGHT ALONG THE COAST (HOPEFULLY TO TAKE THE EDGE OFF OF LOW/MID 90 READINGS). LASCODY
In the hours before
Special weather statement, Jun 19, 11:26 AM EDT, 5 hours 20 minutes before
FLZ041-044>047-053-054-058-059-064-501-191730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1126 AM EDT THU JUN 19 1997 ...SCATTERED THUNDERSTORMS EXPECTED... THE ATMOSPHERE CONTINUED TO POSSESS SIGNIFICANT POTENTIAL INSTABILITY AS LOW LEVELS WERE VERY MOIST AND MID LEVELS DRY. AS HEATING RAISES TEMPERATURES INTO THE LOWER 90S...SOME OF THIS INSTABILITY WILL BE REALIZED AND THUNDERSTORMS SHOULD BEGIN TO FORM BY MID AFTERNOON. THE GREATEST COVERAGE IS EXPECTED NORTH OF A LINE FROM ABOUT ORLANDO TO CAPE CANAVERAL. ANY STORM THAT FORMS WILL MOVE EAST AT 15 MPH AND PRODUCE DANGEROUS LIGHTNING. REMEMBER TO SEEK SHELTER IN A SAFE INDOOR LOCATION BEFORE THUNDERSTORMS REACH YOU SINCE LIGHTNING CAN STRIKE WELL BEFORE A STORM IS OVERHEAD. WITH THE PRESENCE OF DRY MID LEVEL AIR...STRONGER THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS OVER 40 MPH...WITH A FEW POSSIBLY PRODUCING DAMAGING WINDS. ...MARINE OUTLOOK... ISOLATED STORMS WILL BE POSSIBLE OVER THE INTRACOASTAL WATERS BY MID AFTERNOON THEN SCATTERED STORMS WILL MOVE ACROSS THE COAST THROUGH EARLY EVENING. CLOUD TO WATER LIGHTNING AND HEAVY DOWNPOURS WILL OCCUR WITH STORMS...ALONG WITH GUSTY WINDS IN STRONGER STORMS. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:06 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 49 min |
| Jun 19, 6:24 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 66 min |
| Jun 19, 7:51 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.